There are a number of problems associated with polypharmacy in the ED:
When an older patient is taking a lot of different medications, there are significant changes in metabolism as all those drug molecules compete for the few remaining hepatic molecules to metabolize them. Adding any new drug can upset that equilibrium. Remember the example of warfarin in the liver:
As the case of Mr. Martini with his long list of medications illustrates, even a small medication change requires the liver to shift enzymes away from metabolizing other drugs. Thus more active drug is left available.
Polypharmacy also highlights the importance of good communication in the ED. If Mr. Martini had been told to expect a change in his INR he could have decreased or even stopped his warfarin. OR if his family doctor had been notified of the addition of the new medication, the family doctor could have started earlier monitoring of the INR. Older, perhaps cognitively impaired patients cannot be expected to “fill in” these blanks. It is the responsibility of the Emerg physician to ensure good communication.
Involving clinical pharmacists has shown to be helpful in the care of older patients with Polypharmacy or who are taking high-risk medications or presenting with adverse drug events (ADEs) in the ED. Communication is enhanced along with improved patient outcomes with inclusion of a pharmacy consult, if available.
Risks of Adding New Meds
When an older patient is taking a lot of different medications there is a risk of treating the adverse effect of one medication with yet another new medication.
- Treating the itch caused by opioids with ©Benadryl;
- Treating the nausea caused by opioids with ©Gravol;
- Treating the gastritis caused by NSAIDs with an H1 blocker;
- Treating the cough caused by an ACE Inhibitor with codeine;
- Treating the nausea and urinary incontinence of cholinesterase inhibitors (for example ©Aricept) with anti-cholinergics (©Gravol and ©Detrol).
Unexpected Additive Effects
When an older patient is taking a lot of different medications there is a risk of unexpected additive effects: especially with anti-depressants, sedatives, or cholinesterase inhibitors the effect of adding even some ©Gravol or metoclopramide can be much stronger than on its own.
Unintentional Addition of Antagonist Drug
When an older patient is taking a lot of different medications, there is a risk of unintentionally adding an antagonist drug: for example, someone is on a cholinesterase inhibitor and then starting an anti-cholinergic; someone is on a beta-agonist (salbutamol) and then starting a beta-blocker; someone is on a dopamine agonist (LevoDopa) and then starting a dopamine antagonist (haloperidol).
Polypharmacy or some kind of medication-related problem often presents atypically. To learn more about this issue, visit the Atypical Presentations module.